Remote Access Mathematics of Computation
Green Open Access

Mathematics of Computation

ISSN 1088-6842(online) ISSN 0025-5718(print)



Why nonconservative schemes converge to wrong solutions: error analysis

Authors: Thomas Y. Hou and Philippe G. LeFloch
Journal: Math. Comp. 62 (1994), 497-530
MSC: Primary 65M12; Secondary 35L65, 65G05
MathSciNet review: 1201068
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: This paper attempts to give a qualitative and quantitative description of the numerical error introduced by using finite difference schemes in nonconservative form for scalar conservation laws. We show that these schemes converge strongly in $ L_{\operatorname{loc}}^1$ norm to the solution of an inhomogeneous conservation law containing a Borel measure source term. Moreover, we analyze the properties of this Borel measure, and derive a sharp estimate for the $ {L^1}$ error between the limit function given by the scheme and the correct solution. In general, the measure source term is of the order of the entropy dissipation measure associated with the scheme. In certain cases, the error can be small for short times, which makes it difficult to detect numerically. But generically, such an error will grow in time, and this would lead to a large error for large-time calculations. Finally, we show that a local correction of any high-order accurate scheme in nonconservative form is sufficient to ensure its convergence to the correct solution.

References [Enhancements On Off] (What's this?)

Similar Articles

Retrieve articles in Mathematics of Computation with MSC: 65M12, 35L65, 65G05

Retrieve articles in all journals with MSC: 65M12, 35L65, 65G05

Additional Information

Keywords: Hyperbolic conservation law, entropy discontinuous solution, nonconservative scheme, numerical error
Article copyright: © Copyright 1994 American Mathematical Society

American Mathematical Society